Put this one under the never ending dizzying array of health related stupidity category. While working today a long term elderly (mid Eighties) patient who has spent what amounts to her entire adult life as being over-medicated (for conditions that may or may not have existed), by her physicians came to visit me.

Now she has been that sort of individual that is always susceptible to suggestion whether it is coming from one of her friends or one of her health-care providers. Last week during a visit to one of her irregular Doctor’s ( the ones who see her on an occaisional basis) and ply her with new medications (often unecessary in my opinion), she was a little unsteady on her feet, nervous (a regular occurence for her,) and was trembling slightly. Upon one look at her her physician diagnosed her with Parkinson’s Disease.

Parkinson’s disease (also known as Parkinson disease or PD) is a degenerative disorder of the central nervous system that often impairs the sufferer’s motor skills, speech, and other functions.

Parkinson’s disease belongs to a group of conditions called movement disorders. It is characterized by muscle rigidity, tremor, a slowing of physical movement (bradykinesia) and a loss of physical movement (akinesia) in extreme cases.

What makes this Doctor patient interaction so maddening though is she was being weaned off of Lyrica by her psychopharmocologist.  Lyrica is used to control seizures and to treat fibromyalgia. It is also used to treat pain caused by nerve damage in people with diabetes (diabetic neuropathy) or herpes zoster (post-herpetic neuralgia).He never once asked what her other physicians were doing with her or why (as he was one of the proponents of the Lyrica). Her psychopharmocologist’ was trying to get her off of Lyrica due to it’s interactions with her other meds, and she was suffering from some it’s more severe side effects. I have taken the liberty of emphasizing those that were affecting her.

COMMON side effects when using Lyrica include:

Blurred vision; changes in sexual function, constipation; dizziness; drowsiness; dry mouth; gas; headache; lightheadedness; stomach pain; trouble concentrating; weight gain.

SEVERE side effects of Lyrica include:

Rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bloating or swelling of the hands, feet, or ankles; changes in vision; confusion; fast or irregular heartbeat; fever; inability to control urination; loss of coordination; mental or mood changes; muscle aches, pain, tenderness, or weakness (especially if this occurs with a fever or general feeling or discomfort); speaking problems; sudden, unexplained weight gain; suicidal thoughts or actions; unusual tiredness or weakness.

In other words Lyrica’s side effects are often the same as the conditions it is supposd to treat. (Very Interesting)

Anyway getting back to the story, this poor woman comes into the office the next day convinced she is dying immediately from Parkinson’s and is highly aggitated. From my perspective all the hard work I and other health professional’s have put into her trying to get her self sufficent and able to believe in her own ability to heal and be healthy was thrown out the window by this unthinking idiot with a medical degree.

Now, I don’t want you to think that Parkinson’s Disease isn’t a possiblity here, it certainly is. However at 84 or 85 years old, a slight trembling of the hand isn’t the end of the world. The reason she couldn’t walk well in the Doctors’ office is ANXIETY. Which is the major limiting factor in her life. To make matters worse this Doctor knows it. He just never bothered to take the time to think before he opened his mouth and put his foot in it.

So here we go again with this poor woman suffering from anxiety attacks stemming from two sources. the first being the actual process of weaning her off Lyrica. The second being her Doctor who never learned how to treat people compassionately with wisdom.